Dealing With General DiscontentSun, Oct 2nd 2005
I would like to consult a professional with this question, although it may seem silly in light of true mental health issues. But it's important to me to the extent that it affects my lifestyle. So: I hate someone (a group actually) who is currently in a position to influence political events and national policy. I like being aware of what's going on in the news, but for a while now whenever I read or hear national news I get these feelings of hatred. Strong feelings considering I don't know these people. The obvious solution is to become active to change things, but I tried to that before the last national election and was sorely disappointed. It was basically crushing. I understand that these feelings are different than what I feel for people I know, who have wronged me, but in those cases I feel I can sort it out (talk to them, stop talking to them, etc.). But with this hatred of what I feel is wrong and who is causing it, I don't know what to do. Surely, it can't be healthy to feel this. Should I stop listening to the news? Should I become more radical in my efforts to change things? Neither of these things fit in with the way I want to live my life. But the everyday ways of trying to change things (writing letters, signing petitions, volunteering with a political organization) are so frustrating because they don't work. What should I do?
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.